Nebraska, 2020

Tornado and Hail in Nebraska, June 20 to 21, 2020

June 20 to 21, 2020 · NWS LBF · 13 events in 5 counties and zones

An upper trough crossing the area and a warm front situated across northern Kansas helped to focus scattered thunderstorms, a few severe, across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper trough crossing the area and a warm front situated across northern Kansas helped to focus scattered thunderstorms, a few severe, across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 2:20 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 20, 2:20 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
320 PM CDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 319 PM CDT Sat Jun 20 2020

The forecast challenge is pops as the upper low over south central
Canada is slow to move east through Monday. At 2 PM CT the surface
analysis showed a trough extending southwest from over the northwest
sandhills to the Sidney. A lone thunderstorm developed west of
Chappell and dissipated while moving east. Models in good agreement
isolated thunderstorms to redevelop in the west and move eastward
through 9 pm with the surface trough east to a line from near
Valentine south to Mullen and Stapleton at 7 pm.  Moisture pooling
in advance of the surface trough resulting in MUCAPE values over
3000 J/Kg and 0-1km CAPE values from 1200-1750 J/kg generally east
of Highway 83 to fuel storm development late this afternoon and
evening. While cloudy at the start of the day, clouds cleared with
steep lapse rates across the area. Short-term models create a spread
where forecast trends toward a line of thunderstorms forming

Storms that develop will begin to exit the area by 10 pm with the
threat for severe storms ending for tonight. Tonight low
temperatures will drop into the 50s throughout with a few locales in
eastern Boyd, Holt and Wheeler counties in the lower 60s by
daybreak.

Sunday into Sunday night an elongated area of low pressure will
extend from the northern into the central plains. The chance for
thunderstorms increase with the heating of the day and shortwaves
embedded into the upper low. There is a marginal risk for severe
storms Sunday evening. High temperatures Sunday will reach into the
80s north to lower 90s in the far southwest.

.LONG TERM...(Monday through Saturday)
Issued at 319 PM CDT Sat Jun 20 2020

Little change in the weather pattern Monday and Tuesday as the upper
lows influence lingers for isolated to scattered thunderstorms and
cooler temperatures. By midweek the upper ridge strenghtens across
the intermountain region to the west and builds eastward for a break
in the convection. Then Thursday and Friday the threat for storm
development returns. A frontal system will move east and south
across the central Plains with convection daily. Temperatures trend
upwards through the week from the upper 70s at the start to the
middle 80s by weeks end.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Jun 20 2020

Visual flight rules expected through 18Z Sunday. Isolated showers
and thunderstorms will develop after 21Z along and near Highway
61 and move east through western and north central Nebraska.
Models show a spread for convection where scattered thunderstorms
will increase in coverage while moving east of Highway 83. Storms
should be high based with ceilings around 6kft while moving east
and south through 9 pm into central Nebraska. As storms exit east
visual flight rules overnight, although patchy fog in a few locals
by daybreak.

&&

.HYDROLOGY...
Issued at 319 PM CDT Sat Jun 20 2020

High flow will linger on the North Platte River at North Platte as
releases from Kingsley Dam continue. The river gauge will
flunctuate near 5.7 feet through Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Keck
LONG TERM...Keck
AVIATION...Keck
HYDROLOGY...Keck
Hazardous weather outlook, Jun 20, 1:50 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
250 PM CDT Sat Jun 20 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-212000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
250 PM CDT Sat Jun 20 2020 /150 PM MDT Sat Jun 20 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected to develop along and near
Highway 61 from Merriman to Ogallala where a few severe storms are
possible. Storm development is most likely between 2 pm and 10 pm
and the area of concern for severe weather is generally along and
east of a line from Merriman to North Platte, Ansley and
Bartlett. The severe weather hazards are large hail greater than 1
inch and wind damage.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are possible Sunday and Monday, mainly affecting
north central Nebraska. An isolated strong or severe storm is
possible Sunday along and east of a line from Broken Bow to
Bassett. Large hail and wind damage are the severe weather
hazards. The risk of severe weather Monday appears low at this
time.

Scattered thunderstorms are also possible Thursday and Friday.
The risk of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 20, 2:52 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
352 PM CDT Sat Jun 20 2020

NEZ057>059-202130-
Perkins NE-Lincoln NE-Keith NE-
352 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...
SOUTHEASTERN KEITH AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 430 PM
CDT/330 PM MDT/...

At 351 PM CDT/251 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Elsie, or 22 miles east of Grant,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wallace and Dickens.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

LAT...LON 4086 10144 4104 10141 4104 10085 4077 10089
TIME...MOT...LOC 2051Z 276DEG 20KT 4095 10133

Jacobs
Special weather statement, Jun 20, 3:04 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
404 PM CDT Sat Jun 20 2020

NEZ024-025-036-037-202145-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
404 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...
NORTHWESTERN LOGAN...NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS
COUNTIES UNTIL 445 PM CDT/345 PM MDT/...

At 404 PM CDT/304 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles south of Mullen, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 97 crossing the Dismal River and Shimmons Lake.

This includes the following highways...
 Highway 97 between mile markers 40 and 56.
 Highway 83 between mile markers 140 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

LAT...LON 4171 10115 4189 10112 4189 10055 4162 10059
TIME...MOT...LOC 2104Z 276DEG 20KT 4180 10104

Jacobs
Special weather statement, Jun 20, 3:33 PM CST, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
433 PM CDT Sat Jun 20 2020

NEZ059-070-071-202215-
Frontier NE-Hayes NE-Lincoln NE-
433 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...SOUTHERN
LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dickens, or 22 miles north of Hayes Center, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wallace, Wellfleet, Dickens, Maywood, Marengo and Somerset.

This includes Highway 83 between mile markers 47 and 67.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4083 10122 4093 10111 4089 10044 4049 10074
TIME...MOT...LOC 2133Z 289DEG 22KT 4083 10104

Jacobs
Special weather statement, Jun 20, 3:42 PM CST, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
442 PM CDT Sat Jun 20 2020

NEZ005-008-025-026-202230-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
442 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS
COUNTIES UNTIL 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elsmere, or 19 miles northeast of Thedford, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elsmere, Purdum, Hawley Flats and Koshopah.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

LAT...LON 4208 10039 4225 10031 4217 9984 4193 9999
TIME...MOT...LOC 2142Z 289DEG 20KT 4214 10026

Jacobs
Special weather statement, Jun 20, 3:45 PM CST, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
445 PM CDT Sat Jun 20 2020

NEZ024-025-036-037-202230-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
445 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...LOGAN...
NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 530 PM
CDT/430 PM MDT/...

At 445 PM CDT/345 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northeast of Tryon, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Gandy, Shanklin Bluff and Brown Lake.

This includes Highway 83 between mile markers 113 and 131.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

LAT...LON 4164 10093 4181 10085 4171 10032 4146 10044
TIME...MOT...LOC 2145Z 289DEG 19KT 4170 10080

Jacobs

The radar

The North Platte radar (KLNX), 29 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blaine

When
June 20, 4:06 PM CST
Where
Blaine County, 0.51 mi E of Purdum
Measured
1.75 in hail
Reported by
Public
Coordinates
42.070, -100.260

Hail broke out a window.

Hail, Blaine

When
June 20, 4:10 PM CST
Where
Blaine County, 2.47 mi SE of Purdum
Measured
2.5 in hail
Reported by
Public
Coordinates
42.050, -100.230

Tornado, Blaine

When
June 20, 4:25 PM CST to 4:30 PM CST
Where
Blaine County, 5.16 mi SE of Purdum
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
42.010, -100.210

Picture of the tornado confirmed the touchdown.

Hail, Blaine

When
June 20, 4:28 PM CST
Where
Blaine County, 10.44 mi WNW of Brewster
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.000, -100.050

Hail, Blaine

When
June 20, 4:49 PM CST
Where
Blaine County, 11.47 mi NNW of Brewster
Measured
1.75 in hail
Reported by
Post Office
Coordinates
42.070, -99.990

Hail, Blaine

When
June 20, 5:00 PM CST
Where
Blaine County, 0.86 mi NE of Brewster
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.940, -99.860

Hail, Logan

When
June 20, 5:02 PM CST
Where
Logan County, 3.61 mi SSE of Logan
Measured
1.25 in hail
Reported by
Public
Coordinates
41.450, -100.280

Corn in the field was partially stripped.

Hail, Loup

When
June 20, 5:30 PM CST
Where
Loup County, 6.35 mi SW of Almeria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.760, -99.600

Hail, Custer

When
June 20, 5:45 PM CST
Where
Custer County, 6.27 mi W of Callaway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -100.050

Hail, Custer

When
June 20, 6:30 PM CST
Where
Custer County, 4.95 mi NNE of Oconto
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -99.760

Thunderstorm Wind, Lincoln

When
June 21, 8:10 PM CST
Where
Lincoln County, 3.17 mi NNE of North Platte
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -100.750

Hail, Lincoln

When
June 21, 8:15 PM CST
Where
Lincoln County, 3.61 mi SSE of (Lbf)bird Fld North
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.080, -100.660

Hail, Lincoln

When
June 21, 8:29 PM CST
Where
Lincoln County, 3.61 mi SSE of (Lbf)bird Fld North
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -100.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897660, 897661, 899683, 897662, 897663, 897664, 897665, 897666, 897667, 897668, 897671, 897669, 897670.